Alert archive / Kansas / High Wind Warnings in 2023
High Wind Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Oct 13, 2023, 11:10 AM CDT for Barton County, Russell County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 13, 2023, 11:10 AM CDT (16:10 UTC)
- Expired
- Oct 13, 2023, 7:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Russell County, KS
The radar
The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 11:24 AM CDT | NON-TSTM WND GST 59 | Russell Airport, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 4.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -180 m²/s²
- 0-3 km storm-relative helicity
- -49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
875 WWUS73 KICT 131610 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1110 AM CDT Fri Oct 13 2023 KSZ032-047-140000- /O.UPG.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/ /O.NEW.KICT.HW.W.0003.231013T1610Z-231014T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 1110 AM CDT Fri Oct 13 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Russell and Barton Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds may blow down tree limbs and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. Blowing dirt may result in drastically reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048>053-067>070-082-083-091>094-140000- /O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 1110 AM CDT Fri Oct 13 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph. * WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion, Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick, Harper, Sumner, Cowley, and Elk. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, especially near recently plowed fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
856 WWUS73 KICT 132009 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 309 PM CDT Fri Oct 13 2023 KSZ032-047-140000- /O.CON.KICT.HW.W.0003.000000T0000Z-231014T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 309 PM CDT Fri Oct 13 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 58 mph. * WHERE...Russell and Barton Counties. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Damaging winds may blow down tree limbs and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. Blowing dirt may result in drastically reduced visibilities. * ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, especially near recently plowed fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ033-048>053-067>070-082-083-091>094-140000- /O.CON.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 309 PM CDT Fri Oct 13 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Northwest winds 25 to 35 mph with gusts around 50 mph. * WHERE...Lincoln, Ellsworth, Saline, Rice, McPherson, Marion, Chase, Reno, Harvey, Butler, Greenwood, Kingman, Sedgwick, Harper, Sumner, Cowley, and Elk. * WHEN...Until 7 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Blowing dirt may reduce visibilities, especially near recently plowed fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
577 WWUS73 KICT 132357 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 657 PM CDT Fri Oct 13 2023 KSZ032-047-140100- /O.EXP.KICT.HW.W.0003.000000T0000Z-231014T0000Z/ Russell-Barton- Including the cities of Russell and Great Bend 657 PM CDT Fri Oct 13 2023 ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have fallen below warning criteria. $$ KSZ033-048>053-067>070-082-083-091>094-140100- /O.EXP.KICT.WI.Y.0017.000000T0000Z-231014T0000Z/ Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-Harvey- Butler-Greenwood-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk- Including the cities of Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, and Grenola 657 PM CDT Fri Oct 13 2023 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... Winds have fallen below advisory criteria. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Oct 13, 6:16 AM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Oct 13, 6:16 AM CDT, 4 hours 54 minutes before
Area Forecast Discussion National Weather Service Wichita KS 616 AM CDT Fri Oct 13 2023 .SHORT TERM...(Today through Sunday night) Issued at 214 AM CDT Fri Oct 13 2023 A robust mid/upper trough was moving slowly eastward across the Central and Northern Plains early this morning. The dry slot has rotated into central KS with much of the precipitation remaining well north and east of the forecast area. We may still see some widely scattered showers and storms along and ahead of the frontal boundary early in the period. As the pbl begins to mix, we expect to see strong and gusty northwest winds develop in the wake of the frontal boundary. Initially, strong H85 cold air advection will be juxtaposed with steep low level lapse rates and large 6 hr pressure rises in the wake of the front helping to mix down 35 to 45 mph winds, possibly higher at times. A wind advisory remains in effect today for all but far southeast KS today. Below normal temperatures will prevail today with highs struggling to climb out of the 50s along the I-70 corridor in central KS. With breezy northwest winds prevailing tonight we may remain too mixy to see lows fall into the 30s and values were trended upward only slightly across our central KS counties as we continue to see some low level cold air advection. Sat-Sun...We continue to see mean mid/upper troughing across the Great Lakes and Northeast through the period keeping a northerly flow across the Central Plains. This is expected to result in below normal temperatures through the period with highs around 60. The best chance for more widespread frost may arrive Sunday night/Monday morning as high pressure settles across the area bringing light winds and clearing conditions. Another round of frost may be possible early on Tue morning across much of the area. .LONG TERM...(Monday through Thursday) Issued at 214 AM CDT Fri Oct 13 2023 Dry and cool weather will prevail at the start of the period as a pronounced northwest flow aloft keeps a cooler airmass over Central PLains. Shortwave ridging will arrive late Tuesday ahead of the next storm system expected to impact the region towards the middle of the week. We continue to see some uncertainty in phase/amplitude of the mid-week system leading to uncertainty in how widespread the precipitation will be and how long it will linger across the region. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 609 AM CDT Fri Oct 13 2023 Primarily VFR conditions are expected for this TAF period but winds are expected to be very gusty. All terminals will be out of the west and northwest with winds of 15kts to 30kt sustained and gusts into the 40kt range. KRSL, KGBD and KSLN are the most likely terminals to see the higher winds this afternoon. Additionally, expecting MVFR CIGs at these same terminals today as well. Expect the lower clouds to come in around 17Z to 19Z with some clearing expected toward 00Z to 02Z. && .FIRE WEATHER... Issued at 214 AM CDT Fri Oct 13 2023 Gusty northwest winds will drive the grassland fire danger index into the very high category today for areas generally west of a line from Yates Center to Coffeyville. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 62 45 61 44 / 0 0 0 0 Hutchinson 60 43 59 42 / 0 0 0 0 Newton 60 45 58 44 / 0 0 0 0 ElDorado 63 45 59 44 / 0 0 0 0 Winfield-KWLD 66 45 64 44 / 0 0 0 0 Russell 57 42 57 39 / 0 0 0 0 Great Bend 57 41 57 39 / 0 0 0 0 Salina 59 46 58 43 / 0 0 0 0 McPherson 59 43 58 42 / 0 0 0 0 Coffeyville 69 47 63 47 / 50 0 0 0 Chanute 67 47 60 47 / 30 0 0 0 Iola 67 48 59 46 / 30 0 0 0 Parsons-KPPF 69 47 62 47 / 60 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ032-033-047-048- 050-067. Wind Advisory until 7 PM CDT this evening for KSZ049-051>053- 068>070-082-083-091>094. && SHORT TERM...MWM LONG TERM...MWM AVIATION...Metzger FIRE WEATHER...MWM
Hazardous weather outlook, Oct 13, 4:32 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 432 AM CDT Fri Oct 13 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140945- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 432 AM CDT Fri Oct 13 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong northwest winds at 30 to 35 mph with gusts to around 50 mph will impact much of the area today. This will result in a very high fire danger and outdoor burning should be avoided. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Frost is possible Monday morning and again on Tuesday morning across much of the area. A few thunderstorms may develop across southeast Kansas Wednesday night. Strong or severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Oct 13, 9:58 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
958 AM CDT Fri Oct 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM Non-Tstm Wnd Gst Russell Airport 38.87N 98.82W
10/13/2023 M61 MPH Russell KS ASOS
&&Local storm report, Oct 13, 10:19 AM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1019 AM CDT Fri Oct 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM Rain 1 NNW Lindsborg 38.58N 97.68W
10/13/2023 M1.73 inch McPherson KS Cocorahs
24 hour rainfall total
0800 AM Rain 1 ENE Little River 38.41N 97.99W
10/13/2023 M1.20 inch Rice KS Cocorahs
In the past 24 hours
0700 AM Rain 5 NW New Cambria 38.93N 97.56W
10/13/2023 M1.17 inch Saline KS Cocorahs
24 hour value
0800 AM Rain 2 W Assaria 38.68N 97.65W
10/13/2023 M1.15 inch Saline KS Cocorahs
24 hour total
0700 AM Rain 2 NNE Marquette 38.58N 97.82W
10/13/2023 M1.08 inch McPherson KS Cocorahs
In the past 24 hours
0700 AM Rain 3 S Bridgeport 38.59N 97.61W
10/13/2023 M1.01 inch McPherson KS CO-OP Observer
24 hour rainfall total
&&The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 7:22 PM CDT | Special Weather Statement | ICT | Saline | 23 min |
Nearby
High Wind Warnings in Kansas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.